The purpose of this paper is to investigate the problem of recovering the historical distribution for diffusion equations in which the diffusion operators are described by the coupling of local and nonlocal type. The problem essentially arises in many real-world circumstances including the biological population dynamic where a population competes for the resources and diffuses by a combination of the Brownian and Lévy processes. We first design a typical example to illustrate the ill-posed nature of the problem. A fractional filter method is then proposed to achieve reliable approximations of the problem. The stability and convergence of the proposed method are gingerly analyzed. Four numerical examples, with the support from the finite difference method and the fast Fourier transform, are implemented to validate the theoretical results including the ill-posedness and the effect of regularization. The numerical results agree with the theoretical analysis.
This is a preview of subscription content, access via your institution.
Buy single article
Instant access to the full article PDF.
Tax calculation will be finalised during checkout.
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
Tax calculation will be finalised during checkout.
Abatangelo, N., Cozzi, M.: An elliptic boundary value problem with fractional nonlinearity. arXiv:2005.09515 (2020)
Abatangelo, N., Valdinoci, E.: Getting acquainted with the fractional Laplacian. In: Contemporary research in elliptic PDEs and related topics, volume 33 of Springer INdAM Ser., pp. 1–105. Springer, Cham (2019)
Andreu-Vaillo, F, Mazón, J.M., Rossi, J.D., Toledo-Melero, J.J.: Nonlocal diffusion problems Number, vol. 165. American Mathematical Soc. (2010)
Barles, G., Chasseigne, E., Ciomaga, A., Imbert, C.: Lipschitz regularity of solutions for mixed integro-differential equations. J. Diff. Equ. 252 (11), 6012–6060 (2012)
Barles, G., Chasseigne, E., Ciomaga, A., Imbert, C.: Large time behavior of periodic viscosity solutions for uniformly parabolic integro-differential equations. Calc. Var Partial Diff. Equ. 50(1-2), 283–304 (2014)
Biagi, S., Dipierro, S., Valdinoci, E., Vecchi, E.: A Faber-Krahn inequality for mixed local and nonlocal operators. arXiv:2104.00830 (2021)
Biagi, S., Vecchi, E., Dipierro, S., Valdinoci, E.: Semilinear elliptic equations involving mixed local and nonlocal operators. Proc. R. Soc. Edinburgh Sect. A: Math:1–31 (2020)
Blazevski, D., del Castillo-Negrete, D.: Local and nonlocal anisotropic transport in reversed shear magnetic fields: Shearless cantori and nondiffusive transport. Phys. Rev. E, 87(6):063106 (2013)
Bucur, C., Valdinoci, E.: Nonlocal diffusion and applications, vol. 20. Springer (2016)
dosSantos, B.C., Oliva, S.M., Rossi, J.D.: A local/nonlocal diffusion model. Appl. Anal., 1–34 (2021)
Cabré, X., Serra, J.: An extension problem for sums of fractional Laplacians and 1-D symmetry of phase transitions. Nonlinear Anal. 137, 246–265 (2016)
Caffarelli, L., Valdinoci, E.: A priori bounds for solutions of a nonlocal evolution PDE. In: Analysis and numerics of partial differential equations, volume 4 of Springer INdAM Ser., pp. 141–163. Springer, Milan (2013)
Cesbron, L.: On the derivation of non-local diffusion equations in confined spaces. PhD thesis, University of Cambridge (2017)
del Castillo-Negrete, D, Chacon, L: Parallel heat transport in integrable and chaotic magnetic fields. Phys. Plasmas 19(5), 056112 (2012)
del Castillo-Negrete, D., Chacon, L.: Local and nonlocal parallel heat transport in general magnetic fields. Phys. Rev. Lett. 106(19), 195004 (2011)
Dell’Oro, F., Pata, V.: Second order linear evolution equations with general dissipation. Appl. Math. Optim., 1–41 (2019)
Dipierro, S., Lippi, EP, Valdinoci, E: Linear theory for a mixed operator with N,eumann conditions. arXiv:2006.03850 (2020)
Dipierro, S., Lippi, E.P., Valdinoci, E.: (Non) local logistic equations with Neumann conditions. arXiv:2101.02315 (2021)
Dipierro, S., Valdinoci, E.: Description of an ecological niche for a mixed local/nonlocal dispersal: an evolution equation and a new Neumann condition arising from the superposition of Brownian and Lévy processes. Physica A: Stat. Mech. Appl. 575, 126052 (2021)
Dipierro, S., Valdinoci, E., Vespri, V.: Decay estimates for evolutionary equations with fractional time-diffusion. J. Evol Equ. 19(2), 435–462 (2019)
Fury, MA., Hughes, R.J.: Regularization for a class of ill-posed evolution problems in Banach space. Semigroup Forum 85(2), 191–212 (2012)
Hào, DN., Duc, N.V.: Stability results for the heat equation backward in time. J. Math. Anal Appl. 353(2), 627–641 (2009)
Henry, B.I., Langlands, T.A.M., Straka, P.: An introduction to fractional diffusion. In: Complex Physical, Biophysical and Econophysical Systems, pp. 37–89. World Scientific (2010)
Hildebrand, M., Skødt, H., Showalter, K.: Spatial symmetry breaking in the Belousov-Zhabotinsky reaction with light-induced remote communication. Phys. Rev. Lett. 87(8), 088303 (2001)
Jakobsen, E.R., Karlsen, K.H.: Continuous dependence estimates for viscosity solutions of integro-PDEs. J. Differ. Equ. 212(2), 278–318 (2005)
Jakobsen, E.R., Karlsen, K.H.: A “maximum principle for semicontinuous functions” applicable to integro-partial differential equations. NoDEA Nonlinear Differ. Equ. Appl. 13(2), 137–165 (2006)
Khanh, T.Q., Hoa, N.V.: On the axisymmetric backward heat equation with non-zero right hand side: regularization and error estimates. J. Comput. Appl. Math. 335, 156–167 (2018)
Vo, A.K., Truong, M.T.N., Duy, N.H.M., Tuan, N.H.: The Cauchy problem of coupled elliptic sine-Gordon equations with noise: analysis of a general kernel-based regularization and reliable tools of computing. Comput. Math. Appl. 73 (1), 141–162 (2017)
Le, T.M., Pham, Q.H., Luu, P.H.: On an asymmetric backward heat problem with the space and time-dependent heat source on a disk. J. Inverse Ill-Posed Probl. 27(1), 103–115 (2019)
Liu, Q., Liu, F., Turner, I., Anh, V.: Approximation of the Lévy-Feller advection-dispersion process by random walk and finite difference method. J. Comput. Phys. 222(1), 57–70 (2007)
Minh, T.L., Khieu, T.T., Khanh, T.Q., Vo, H.-H.: On a space fractional backward diffusion problem and its approximation of local solution. J. Comput. Appl. Math. 346, 440–455 (2019)
Nam, P.T., Trong, D.D., Tuan, N.H.: The truncation method for a two-dimensional nonhomogeneous backward heat problem. Appl. Math. Comput. 216(12), 3423–3432 (2010)
Nicola, E.M., Bär, M., Engel, H.: Wave instability induced by nonlocal spatial coupling in a model of the light-sensitive belousov-zhabotinsky reaction. Phys. Rev. E 73(6), 066225 (2006)
Zheng, G.-H., Zhang, Q.-G.: Recovering the initial distribution for space-fractional diffusion equation by a logarithmic regularization method. Appl. Math. Lett. 61, 143–148 (2016)
Zheng, G.-H., Zhang, Q.-G.: Determining the initial distribution in space-fractional diffusion by a negative exponential regularization method. Inverse Probl. Sci Eng. 25(7), 965–977 (2017)
The authors would like to thank Professor Hoang-Hung Vo for introducing the coupling operator and the problem. The authors are also very grateful to the anonymous referees for the very careful reading and helpful suggestions which led to the improvement of the original manuscript.
Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.
About this article
Cite this article
Khieu, T.T., Khanh, T.Q. Fractional filter method for recovering the historical distribution for diffusion equations with coupling operator of local and nonlocal type. Numer Algor (2021). https://doi.org/10.1007/s11075-021-01171-0
- Nonlocal diffusion equation
- Coupling operator
- Ill-posed problem
- Filter regularization
Mathematics Subject Classification (2010)